General Question

ccrow's avatar

How do I know if I'm having side effects?

Asked by ccrow (8047 points ) December 10th, 2012

Ok- I have been having heart palpitations for a couple weeks; last week I started also having chest pains. I went to the ER, got admitted overnight, bloodwork, ekg, stress test with echocardiogram, all pretty much normal, and they sent me home with a Holter monitor. So, with all the serious cardiac stuff ruled out, now they are looking at gastric reflux as a cause for the chest pain, at least. I got my prescription filled and was reading the printout about it- in the ‘contact your doctor immediately’ portion, it lists chest pain and irregular heartbeat. Since I’m already having both of those, how on earth do I tell if it’s because of the medication?

Observing members: 0 Composing members: 0

5 Answers

marinelife's avatar

You were having them before so it is not the medication. What was the follow-up that you were supposed to do with your own doctor or with a cardiologist after the ER visit? Have you scheduled that? You need to let your primary care physician know what is up with you immediately.

hearkat's avatar

In your case, you want to watch for and report a change (especially an increase) in the symptoms that you were having prior to starting the medication.

So take a minute to consider (and maybe even jot down) a thorough description of your symptoms… How did the palpitations feel? How rapid were they? Was there and pattern to when they would occur or things that seemed to trigger or exacerbate them? How intense was the sensation? How long did it typically last? Was there anything that seemed to help the sensation dissipate? Were there any other concurrent symptoms (e.g. feeling lightheaded, nauseous, headache, tingling, short of breath, spinning, etc.)?

The more specific and detailed your description is, the better you can recognize even subtle changes, which can help your health care providers to distinguish potential causes.

A test that we do in our office is called Restech that is similar to the concept of the cardiac monitor they have you wear… it measures the acid levels in over the course of a day… but I think it’s more relevant for people whose acid reaches further up and gives patients a sore throat sensation.

I hope you get answers and effective treatment soon!

ccrow's avatar

@marinelife I’m sorry, I didn’t make it clear enough- I haven’t actually started the prescription yet, I’m waiting to take it in the morning. I have a follow-up on Thursday with a nurse practitioner at the cardiology practice.
@hearkat so I should just be on the lookout for any difference to what I was already experiencing?

hearkat's avatar

To simplify, when pharmaceutical companies are testing medications, the patients keep a log of their symptoms, and any symptoms that are reported to occur a statistically significant number of times has to be included on that list of potential side-effects, even if there is no proof that the medication caused those symptoms. That is why so many vague symptoms, like headache and stomach upset are listed as side effects on so many medications, and the symptoms that are supposed to be treated BT that medication also often appear on the list of side-effects.

You have reported your current symptoms to your physicians, and according to your details, they have indicated to you that they’ve ruled-out cardiovascular causes. So now you’re trying medication for reflux to rule that out as a potential cause. Your current symptoms are your status quo, and your doctors will want to know if there has been any change – for better or worse. If you feel improvement, then reflex appears to be a factor. If you feel no change, then reflex is probably not a factor. If you feel worse, then reflex does not appear to be a factor, and the medication may be causing side-effects.

The best thing to do in order to reassure yourself is to call the prescribing physician, and/or your primary physician, and/or your pharmacist, and maybe also the help-line fore the pharmaceutical company that makes the drug (it should be on their website), to ask these questions of them.

filmfann's avatar

When I was prescribed Paxil, my therapist went through the list of possible side effects. I was already experiencing about half of them. I asked her if I was already on that medicine, and if one of the side effects was memory loss.
She didn’t think I was as funny as I do, either.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther